Hail, Roane
- When
- June 14, 12:06 PM EST
- Where
- Roane County, 1.68 mi W of Eureka
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.830, -84.710
Half dollar sized hail was reported.
A cool front moved into the Southern Appalachian region producing a few severe thunderstorms that mainly produced pea to nickel sized hail and some limited wind damage in a few spots from Southwest Virginia through Central East Tennessee during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cool front moved into the Southern Appalachian region producing a few severe thunderstorms that mainly produced pea to nickel sized hail and some limited wind damage in a few spots from Southwest Virginia through Central East Tennessee during the early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 9:12 AM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 1012 AM EDT Sun Jun 14 2020 .UPDATE... MORNING UPDATE. && .DISCUSSION... Brought in PoPs across the northern Plateau, NE TN, and SW VA quicker this morning as well as increased cloud cover from N to S quicker. Current radar shows a weakening band of convection over SE KY sinking southward. Lightning is decreasing with this activity, but CAMS are not initializing it well, and it is currently much farther S than depicted. Believe that outflow from this weakening convection will generate new activity from the northern Plateau east and northeastward by late morning as surface heating warms temps to near 80 and Td's continue to gradually creep up to near 60 ahead of the incoming frontal boundary. Deep layer shear continues to be very marginal at 25-30 kts, but cooling aloft associated with the approaching upper low from the OH Valley will bring wet bulb zero heights down to 8500-9000 ft and allow MLCAPE to build to 1500-2200 J/Kg as surface temps warm and low-level moisture increases. This will yield fairly widespread coverage of convection through the afternoon with isolated severe hail up to quarter size and damaging winds to 60 mph as thermodynamics drive this activity. Increased PoPs to likely/categorical through the afternoon with the greatest coverage expected over the east half of the region. The SPC Day 1 Marginal risk seems reasonable for today. Areas that see multiple episodes of convection could also see localized flooding since PWATs increase to 1.2 to 1.4 inches leading to heavy rain within the cores, so WPC has included a Marginal Risk for excessive rainfall from far E TN through SW VA. High temps remain on track for today. RG && .AVIATION... 12Z TAF DISCUSSION. Main focus will be on the chances for afternoon showers and thunderstorms. Relatively confident that storms will be in the area, but much lower confidence on timing of if/when storms may impact an airport. If a storm does impact an airport it would likely be for a very brief duration. Fog may be possible overnight depending on where rain occurs, but certainty is to low to mention in the TAFs at this time. ABM && .PREV DISCUSSION... /ISSUED 245 AM EDT Sun Jun 14 2020/ SHORT TERM... (Today and tonight)... Early this morning the surface ridge remains in place over us as a low pressure system approaches the area from the Ohio Valley. Once again, we could see some patchy fog in the river valleys of Northeast Tennessee and Southwest Virginia, but widespread fog is not anticipated at this time. The main focus of the forecast will be for shower and thunderstorm activity associated with the approaching low. Latest model guidance suggests that the center of the system will move southeastward before stalling out over the Tennessee/Kentucky/Virginia border. Just ahead of this system a front will try and push through before slowing down across the Eastern Tennesee Valley. Wherever this front eventually stalls out will have the best chance for shower and thunderstorm activity this afternoon. Currently am targeting the best thunderstorm coverage to be in Northeast Tennessee and Southwest Virginia closer to the upper low where there will be better lifting mechanisms for storms to work with. One of the biggest limiting factors in storms coverage will be the surface ridge and weak moisture return ahead of this system which should keep coverage of storms isolated to scattered. There will be some moderate CAPE around 1000 J/Kg and some weak deep layer shear of around 20 knots. So model forecast soundings are hinting that the atmosphere will be capable of some strong to possibly severe thunderstorms this afternoon...But with limited moisture to work with there won't be as many storms available to tap into this environment. Can't rule out a strong to severe storm, but widespread severe weather is not anticipated. ABM LONG TERM...(Monday through Saturday Night)... The extended range fcst kicks off on Monday morning amidst the highly amplified omega pattern aloft as troughing prevails out west, with ridging across the central CONUS, and deep troughing with a closed H5 low in place across the eastern CONUS. At the surface, broad high pressure centered over southern Canada will stretch southward into the central/southern Appalachians, while relative low pressure prevails beneath the primary H5 trough/low over the Deep South. As for closer to home across East TN and southwest VA/NC, a cold front on the leading edge of the aforementioned high pressure airmass looks to slide into north GA/AL placing much of the area amongst nly sfc flow as the upper cyclone rotates nearly overhead. With that, will continue to carry lower slight chance pops westward for Monday, ramping up to likely/cat pops further east in closer proximity to the upper low. Moving forward, still much uncertainty with regard to when/where this upper low meanders across the southeast states through much of the week, however at least a little better consensus centered around some southeastern drifting over central GA and the Midlands of SC on Tuesday and into Wednesday. Given this does occur, and as noted yesterday, precipitation chances could lower for Tuesday as drier nly flow is wrapped across the TN Valley, not to mention the possibility of some downslope flow. By Wednesday, guidance tends to begin slowly lifting the complex northeast across the Carolinas as the Plains ridge is suppressed thanks to an approaching/digging Pacific Northwest H5 trough. Thus, pops for Tuesday/Wednesday will both feature a west/east gradient from slight to chance levels respectively. Moving into Thursday and through Saturday, models tend exhibit increased uncertainty at this range with the GFS actually favoring the upper low retrograding back westward atop the region, while the ECMWF/CMC tend to keep the center of the vortex near the OBX region of NC. Beyond that, the system finally opens up and lifts north across the DelMarVa into Friday as the above noted northwestern trough advances east with an associated low pressure and cold front moving into the Upper Midwest. This front looks to struggle driving further south as the trough de-amplifies favoring flat ridging across the TN Valley Friday and Saturday, and thus drier/warmer weather. As for temperatures, not much change from what has been noted in day's past. Expect below normal levels through Wednesday before a warming trend kicks in as the upper low and associated moisture (precip/sky cover) lift northward. Above normal levels will return by Thursday, warming slightly through period's end. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 88 62 83 60 82 / 40 20 20 10 30 Knoxville McGhee Tyson Airport, TN 84 59 80 58 80 / 50 20 40 20 30 Oak Ridge, TN 84 59 80 58 81 / 50 20 30 10 30 Tri Cities Airport, TN 79 56 72 55 73 / 90 60 70 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 243 AM EDT Sun Jun 14 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150645- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 243 AM EDT Sun Jun 14 2020 /143 AM CDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected on this afternoon, with the greatest coverage across northeast Tennessee and southwest Virginia. A few of these thunderstorms could be strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Morristown TN
1217 PM EDT Sun Jun 14 2020
TNZ035-067-068-141715-
Roane TN-Loudon TN-Morgan TN-
1217 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN...CENTRAL
LOUDON AND ROANE COUNTIES UNTIL 115 PM EDT...
At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midtown, or near Rockwood, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Midtown,
Harriman, Oakdale, Bradbury and Pine Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 8473 3589 8471 3591 8468 3594 8470
3604 8465 3595 8430 3590 8427 3584 8420
3567 8429
TIME...MOT...LOC 1617Z 293DEG 15KT 3593 8461
DHSpecial Weather Statement
National Weather Service Morristown TN
1237 PM EDT Sun Jun 14 2020
TNZ016-038>040-042-141730-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-Grainger TN-
Hawkins TN-
1237 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...WESTERN
GREENE...NORTHEASTERN GRAINGER AND HAMBLEN COUNTIES UNTIL 130 PM
EDT...
At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or near Morristown, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Bean Station, Russellville, Mosheim, Bulls Gap,
Mooresburg, St. Clair, Lowland, Mohawk and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3632 8285 3603 8300 3627 8344 3639 8331
3639 8330 3640 8325
TIME...MOT...LOC 1637Z 291DEG 12KT 3631 8325
DHSpecial Weather Statement
National Weather Service Morristown TN
1247 PM EDT Sun Jun 14 2020
TNZ082>084-099-141745-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
1247 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...CENTRAL
BLEDSOE...WEST CENTRAL MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL
145 PM EDT/1245 PM CDT/...
At 1247 PM EDT/1147 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dayton, Pikeville, Soddy-Daisy, Graysville, Sale Creek, Evensville,
Palio, Brayton, Old Washington and Birchwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 8525 3548 8539 3567 8524 3558 8486
3524 8504
TIME...MOT...LOC 1647Z 293DEG 12KT 3556 8521
DHSpecial Weather Statement
National Weather Service Morristown TN
1249 PM EDT Sun Jun 14 2020
TNZ067-083-084-141730-
Rhea TN-Roane TN-Meigs TN-
1249 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES UNTIL 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingston, Rockwood, Fairview, Midtown, Harriman, Paint Rock and Eagle
Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3579 8487 3583 8480 3583 8477 3586 8473
3589 8471 3592 8467 3585 8439 3575 8444
3576 8445 3571 8450 3571 8452 3569 8453
3568 8452 3566 8457 3564 8459
TIME...MOT...LOC 1649Z 293DEG 12KT 3584 8474
DHSpecial Weather Statement
National Weather Service Morristown TN
104 PM EDT Sun Jun 14 2020
TNZ017-VAZ005-006-008-141800-
Sullivan TN-Washington VA-Scott VA-Russell VA-
104 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...
RUSSELL...EASTERN SCOTT AND WESTERN WASHINGTON COUNTIES AND THE CITY
OF BRISTOL UNTIL 200 PM EDT...
At 104 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Glen Burke to Cleveland Va
to 7 miles west of Gate City. Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Lebanon, Gate City, Weber City,
Cleveland Va, Walnut Hill, Mount Carmel and Honaker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3704 8182 3696 8178 3693 8184 3687 8178
3657 8222 3657 8262 3658 8260 3659 8261
3659 8280 3689 8234 3689 8232 3691 8232
3691 8230 3692 8230 3697 8222 3704 8217
3705 8204 3707 8202 3712 8201 3714 8190
TIME...MOT...LOC 1704Z 271DEG 14KT 3720 8198 3697 8215 3661 8270
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 4 SSW ROCKWOOD 35.83N 84.71W
06/14/2020 E1.25 INCH ROANE TN PUBLIC
&&
DHThe Knoxville radar (KMRX), 124 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail was reported.
Nickel size hail was reported.
A few trees and power lines were reported down.
Nickel size hail was reported.
Dime to quarter size hail was reported in Bluff City.
Nickel size hail was reported.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888497, 888498, 888500, 888501, 888503, 888517, 888519.